Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 11, NWS JSJ

May 8, 2009

NWS JSJ issued this flash flood warning at May 8, 2009, 12:33 PM CDT. It was in force for 117 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 12:33 PM CDT (17:33 UTC)
Expired
May 8, 2009, 2:30 PM CDT
In force
117 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 33 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 12:52 PM CDTFLASH FLOODSan Juan, PRNUMEROUS REPORTS OF FLASH FLOODING ACROSS THE RIO PIEDRAS AREA...HATO REY...PUERTO NUEVO AND BARRIO OBRERO. SEVERAL PEOPLE STRANDED ON CARS ON FLOODED ROADS IN SEVERAL AREAS OF RIO PIEDRAS...PUERTO NUEVO AND KENNEDY AVE.
May 8, 1:06 PM CDTFLOODSan Juan, PREMERGENCY MANAGEMENT OFFICIAL REPORTED SEVERAL HOUSES FLOODED ACROSS THE SAN UAN METROPOLITAN AREA, INCLUDING THE AREAS OF VILLA NEVAREZ SECTOR, AND LAS AMERICAS.
May 8, 1:30 PM CDTFLOODSan Juan, PREMERGENCY MANAGEMENT OFFICIAL REPORTED KENNEDY AVENUE WITH THE INTERSECTION WITH MARTINEZ NADAL FLOODED, AS WELL AS VILLA NEVAREZ SECTOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 081733
FFWSJU
PRC127-081930-
/O.NEW.TJSJ.FF.W.0011.090508T1733Z-090508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
133 PM AST FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SAN JUAN

* UNTIL 330 PM AST

* AT 126 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL 
AFFECTING THE MUNICIPALITY OF SAN JUAN. U.S.G.S. GAGES AND DOPPLER 
RADAR ESTIMATES INDICATE THAT 2 TO 3 INCHES OF RAIN HAVE ALREADY 
FALLEN ACROSS THE WARNED AREA AND IT CONTINUED TO RAIN. FLASH 
FLOODING IS LIKELY...ESPECIALLY ALONG THE RIO PIEDRAS.

FOR THE RIO PIEDRAS NEAR HATO REY
     FLOOD STAGE - 15 FEET.
     AT 126 PM AST THE USGS SENSOR INDICATED THE RIVER HAD RISEN     
     TO...11.66 FEET AND WAS RISING RAPIDLY. MINOR TO MODERATE 
     FLOODING IS FORECAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1846 6604 1833 6605 1834 6608 1846 6607

$$

BCS/AAS
1 follow-up statement
000 
WGCA72 TJSJ 081929
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
329 PM AST FRI MAY 8 2009

PRC127-081938-
/O.EXP.TJSJ.FF.W.0011.000000T0000Z-090508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN PR-
329 PM AST FRI MAY 8 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM AST FOR SAN JUAN
MUNICIPALITY...

FOR THE RIO PIEDRAS NEAR HATO REY- 
     FLOOD STAGE - 15 FEET.
     AT 328 PM AST THE USGS SENSOR INDICATED THE RIVER HAD FALLEN    
     BELOW FLOOD STAGE AND WATER LEVELS ARE RECEDING IN THE SAN JUAN 
     METRO AREA. 

LAT...LON 1846 6604 1833 6605 1834 6608 1846 6607

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:47 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 8, 9:47 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1047 AM AST FRI MAY 8 2009

.UPDATE...MOSTLY SUNNY SKIES PREVAILED ACROSS THE LOCAL AREA THIS
MORNING. FOR THE REST OF THE DAY...AND THE AFTERNOON
HOURS...AVAILABLE MOISTURE WILL COMBINE WITH LOCAL EFFECTS...TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS
MAINLY ACROSS THE CORDILLERA CENTRAL THIS AFTERNOON. LATEST 12Z
TJSJ SOUNDING INDICATED PW VALUES OF 2.01 INCHES...WHICH INDICATED
A MOIST ATMOSPHERE MAINLY AT THE SURFACE...WHICH WILL HELP IN THE
DEVELOPMENT OF SHOWERS THIS AFTERNOON. A LITTLE ADJUSTMENT WAS
MADE TO MAX TEMP FOR THIS AFTERNOON ACROSS THE SAN JUAN METRO
AREA...INCREASING A COUPLE OF DEGREES...DUE TO MORE SUNSHINE..AND
LESS CLOUD COVER THIS MORNING...WHICH WILL ALLOW FOR BETTER DAYTIME
HEATING THIS AFTERNOON. NO OTHER CHANGES WERE MADE TO FORECAST
REASONING.

&&

.AVIATION...EXPECT SURFACE WINDS GENERALLY FROM THE EAST AT 10-20KTS AT
ALL TAF SITES...EXCEPT ACROSS TJMZ...WHERE VARIABLE WINDS ARE
EXPECTED THIS AFTERNOON. EXPECT SHRA DEVELOPMENT POSSIBLE ACROSS
EASTERN PR AND THE VI 17-22Z. IN ADDITION...ISOLATED TSRA WILL BE
POSSIBLE OVER THE NORTH CENTRAL AND WEST INTERIOR SECTIONS OF PR
AS WELL AS IN THE VICINITY OF TJMZ...TJBQ...AND TJPS AFTER 18Z.

&&

.PREV DISCUSSION... /ISSUED 549 AM AST FRI MAY 8 2009/

SYNOPSIS...UPPER LEVEL TROUGHFINESS EXPECTED TO DOMINATE THE
LOCAL AREA THROUGH EARLY SATURDAY...THEN A MORE ZONAL FLOW
EXPECTED TO TAKE OVER THE CARIBBEAN FOR THE REST OF THE UPCOMING
WEEKEND. AFTERWARD...A RIDGING NORTHWEST FLOW WILL BE WITH US FOR
MUCH OF THE APPROACHING WEEK.

AT MID LEVELS...A WEAK SOUTHERLY FLOW PROJECTED TO PREVAIL ACROSS
THE LOCAL AREA FOR THE NEXT FEW DAYS AS HIGH PRESSURE RIDGE
WEAKENS NORTHEAST OF THE FORECAST AREA...AND AN AREA OF HIGH
PRESSURE BUILDS NORTH OF BAHAMAS.

AT LOW LEVELS...HIGH PRESSURE SYSTEM IS CONTROLLING THE ATLANTIC
BASIN...CREATING A MODERATE TO FRESH EASTERLY WIND FLOW ACROSS THE CWA.
THIS HIGH WILL REMAIN IN PLACE FOR THE NEXT FOUR TO FIVE DAYS AT
LEAST. THEREFORE...WE WILL CONTINUE UNDER THE SAME TRADE WIND FLOW
REGIME.

ON THE OTHER HAND...THIS FLOW WILL CONTINUE TO BRING PATCHY CLOUDS
AND SHOWERS ACROSS THE LOCAL ISLANDS FOR DAYS AND DAYS TO COME.

DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWING SOUTHWEST FLOW
ALOFT ACROSS THE FORECAST AREA. THIS FLOW IS STREAMING MID TO
UPPER LEVEL CLOUDS ACROSS THE AREA DISCUSSION FROM CENTRAL AMERICA AND
THE NORTHERN PART OF SOUTH AMERICA. AS APPEARS ON
SATELLITE...THESE CLOUDS LOOK LIKE THEY WILL BE LINGERING AROUND
FOR ONE OR TWO DAYS. THEREFORE...VARIABLY TO MOSTLY CLOUDY SKIES TO
GOVERN THE LOCAL AREA FOR THIS PERIOD.

AT LOW LEVELS...A MOIST TROPICAL AIR MASS WILL CONTINUE TO PUSH
GROUP OF CLOUDS AND SHOWERS FROM THE NORTHEASTERN CARIBBEAN
TOWARDS THE FORECAST AREA. THIS WET WEATHER PATTERN IS ANTICIPATED
TO PERSIST THROUGH THE WEEKEND WITH A SMALL BREAK PROJECTED FOR
LATE SUNDAY INTO MONDAY. AFTERWARD...A WET PATTERN RETURNS FOR
MUCH OF THE UPCOMING WEEK.

EXPECT MODERATE TO HEAVY INTENSITY SHOWERS AND EVEN A FEW
THUNDERSTORMS TO POP ACROSS THE AREA WATERS AND OVER THE CENTRAL
INTERIOR...PARTS OF THE NORTHERN COASTS AND NORTHWEST PUERTO RICO
THIS AFTERNOON. ONCE THE EVENING...ARRIVE...MOST OF THIS ACTIVITY
SHOULD BE CALMING DOWN. HOWEVER...WITH THIS AFTERNOON SHOWER
ACTIVITY...SOME MINOR FLOODING ARE EXPECTED TO OCCUR OVER SOME
AREAS. ALSO...THE RISK OF MUDSLIDES STILL EXIST MAINLY ACROSS THOSE
AREAS AFFECTED EARLY IN THE WEEK AS SOILS ARE NEAR SATURATION STAGE.

AVIATION...PERIODS OF IFR/MVFR CONDITIONS EXPECTED ACROSS TNCM AND
TKPK AT LEAST THROUGH 10Z DUE TO PASSING SHOWERS. PREVAILING VFR
CONDITIONS EXPECTED ACROSS ALL OTHER THE LOCAL TAF SITES DURING THE
EARLY MORNING HOURS WITH CIGS BETWEEN 4-10 KFT...AND WINDS GENERALLY
FROM THE EAST SOUTHEAST 5 TO 15 KNOTS. HOWEVER...EXPECT INTERMITTENT
MVFR IN PASSING SHRA AT LEAST THROUGH 12Z ENROUTE BTWN EASTERN
PUERTO RICO AND THE VIRGIN ISLANDS. THEREAFTER...EXPECT SFC WNDS
GENERALLY FROM THE EAST AT 10-20KTS AT ALL TAF SITES...WITH MORE
SHRA DEVELOPMENT POSSIBLE ACROSS EASTERN PR AND THE VI 17-22Z. IN
ADDITION...ISOLATED TSRA WILL BE POSSIBLE OVER THE NORTH CENTRAL AND
WEST INTERIOR SECTIONS OF PR AS WELL AS IN THE VCNTY OF TJMZ AND TJPS
AFTER 18Z.

MARINE...WIND DRIVEN WAVES FROM THE NORTHEAST WILL BE DOMINATING
THE REGIONAL WATERS FOR THE NEXT SEVERAL DAYS. FOR THE OFF SHORE
ATLANTIC WATERS...SCA IS IN EFFECT THROUGH LATE TONIGHT. SMALL
CRAFT SHOULD EXERCISE CAUTION ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  75  84  75 /  50  50  50  40
STT  83  73  84  73 /  60  60  60  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/64
Hazardous weather outlook, May 8, 5:14 AM CDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
614 AM AST FRI MAY 8 2009

AMZ710>745-PRZ001>013-091015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
614 AM AST FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STILL AN ABUNDANCE OF TROPICAL MOISTURE SPREAD ACROSS THE REGION
TODAY. THIS COMBINED WITH DIURNAL AND LOCAL EFFECTS...AND A PREVAILING
EAST SOUTHEAST WIND FLOW WILL LEAD TO MODERATE TO HEAVY SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS PARTS OF PUERTO RICO...ESPECIALLY
OVER THE NORTH CENTRAL AND WEST SECTIONS OF THE ISLAND. THEREFORE
THE POTENTIAL FOR FLASH FLOODING AND MUDSLIDES DUE TO SATURATED
SOIL IN AREAS OF STEEP TERRAIN...REMAIN HIGH THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AT LEAST THROUGH SUNDAY...SHOWERS DEVELOPMENT WILL CONCENTRATE
MAINLY ACROSS THE WESTERN INTERIOR SECTIONS OF THE ISLAND...WHERE
MINOR FLOODING MAY OCCUR ESPECIALLY ACROSS LOW LYING AND POOR
DRAINAGE AREAS...URBAN LOCATIONS AND LOCAL STREET AND HIGHWAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT REQUIRED AT THE MOMENT. HOWEVER...REPORTS
OF RAINFALL AMOUNTS AND FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-091015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
614 AM AST FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STILL AN ABUNDANCE OF TROPICAL MOISTURE SPREAD ACROSS THE REGION
TODAY. THIS COMBINED WITH THE PREVAILING EAST SOUTHEAST WIND FLOW
WILL BRING PERIODS OF MODERATE TO LOCALLY HEAVY SHOWERS ACROSS PARTS
OF THE ISLANDS ESPECIALLY DURING THE MORNING HOURS. THIS WILL LEAD
TO MINOR PONDING OF WATER ON STREETS AND ROADWAYS AND POORLY DRAINED
AREAS. NO OTHER HAZARDOUS WEATHER CONDITIONS EXPECTED THEREAFTER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO WEATHER HAZARDOUS CONDITIONS EXPECTED FOR THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:24 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 11:39 AM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 12:46 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 2:15 PM CDTAreal Flood AdvisoryJSJ3 hr
May 8, 3:11 PM CDTFlash Flood WarningJSJ79 min
May 8, 3:28 PM CDTAreal Flood AdvisoryJSJ2 hr
May 8, 3:46 PM CDTAreal Flood AdvisoryJSJ119 min
May 8, 4:10 PM CDTFlash Flood WarningJSJ3 hr
May 8, 5:25 PM CDTAreal Flood WarningJSJ15 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.